Alabama, 2003

Hail in Alabama, July 10, 2003

July 10, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 2:00 AM CST, 11 hours earlier.

Area forecast discussion, Jul 10, 2:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CDT THU JUL 10 2003

ALL SHORT TERM MODELS GENERALLY AGREE ON THE UPPER PATTERN
EVOLUTION...WHICH HAS BEEN MENTIONED SEVERAL DAYS IN A ROW NOW.
PATTERN AMPLIFIES AND A TROUGH DEVELOPS OVER THE EASTERN US AND
HANGS ON THROUGH THE BEGINNING OF THE NEXT WEEK. THATS ABOUT
WHERE THE AGREEMENT ENDS. POPS/QPF/FRONTAL POSITION/TIMING ALL
DIFFERENT LOOKING AT THE VARIOUS SHORT TERM MODELS. WILL HANG ONTO
THE INITIAL THOUGHT OF THE FRONT NOT PUSHING AS FAR SOUTH AS THE GFS
INDICATES BEFORE DISSIPATING/WEAKENING...SO A MIXED SOLUTION LOOKS
BEST. BEST FORCING LOOKS TO BE LATE THIS AFTERNOON AND INTO THIS
EVENING NORTH. WILL ONCE AGAIN TAPER POPS FROM NW TO SE TODAY AND
TONIGHT. ON FRIDAY...BEST CHANCES WILL BE FROM ABOUT BHM SOUTHWARD AS
CURRENTLY FORECAST. WILL NOW HANG ONTO SOME POPS FOR SATURDAY...
GENERALLY SOUTH HALF. RETURN OF SCATTERED POPS SUN THROUGH WEDNESDAY
AS SECONDARY SURFACE TROUGH MOVES INTO THE REGION. AT THIS TIME...
LOOKS LIKE THE UPPER TROUGH WILL NOT SWAY CLAUDETTE TOWARD THE
FORECAST AREA. CURRENT NHC GUIDANCE HAS CLAUDETTE NEAR BROWNSVILLE
TX BY EARLY NEXT WEEK. STAY TUNED.

OVERALL...NOT A GREAT DEAL OF CHANGE TO THE ONGOING FORECAST. A FEW
STORMS COULD BECOME STRONG LATE TODAY AND THIS EVENING...BUT THINK
OVERALL THREAT IS RATHER LOW. MOS GUIDANCE HAS COME CLOSER TO OUR
FORECAST POPS OVER THE NEXT FEW DAYS AND WILL STAY CLOSE. DO NOT
HAVE ANY REASON TO DEVIATE TOO FAR FROM GUIDANCE TEMPS.

PRELIMINARY NUMBERS...
BHM 88 72 87 68 90 / 40 50 50  -  -
MGM 90 73 89 70 91 / 30 30 50 30 30

.BHM...NONE.

ML/75
Hazardous weather outlook, Jul 10, 12:16 PM CST, 44 minutes before
ALZ011>015-017>050-102000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT AND
THEN STALL ON FRIDAY.  A FEW STRONG THUNDERSTORMS MAY DEVELOPED
ACROSS THE AREA THIS AFTERNOON AND TONIGHT OUT AHEAD OF THE FRONT.
MOST LOCATIONS ACROSS THE FORECAST AREA WILL HAVE THE POTENTIAL TO
SEE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THE MAIN THREATS FROM ANY STORMS THAT MOVE THROUGH WILL
BE STRONG WINDS...HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

DESPITE THE FRONT WEAKENING OR DISSIPATING ON FRIDAY...A FEW STRONG
THUNDERSTORMS MAY DEVELOP...ESPECIALLY ACROSS SOUTHERN LOCATIONS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON.

The radar

The Birmingham radar (KBMX), 49 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
July 10, 1:00 PM CST
Where
Tuscaloosa County, Brookwood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.283, -87.283

Penny size hail was reported in Brookwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376309.